Alert archive / Florida / Flash Flood Warnings in 2010

Flash Flood Warning 16, NWS Mobile, AL

May 29, 2010Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this flash flood warning at May 29, 2010, 11:47 AM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 11:47 AM CDT (16:47 UTC)
Expired
May 29, 2010, 1:45 PM CDT
In force
118 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WGUS54 KMOB 291647
FFWMOB
FLC091-113-291845-
/O.NEW.KMOB.FF.W.0016.100529T1647Z-100529T1845Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1147 AM CDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...
  EXTREME EAST CENTRAL SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 145 PM CDT

* AT 1143 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY   
  HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA. RADAR
  ESTIMATED OF 4 PLUS INCHES OF RAIN HAVE FALLEN OVER THE AREA

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEADEN...
  MILLIGAN...CRESTVIEW AIRPORT...CANNON TOWN...BLACKMAN AND BAKER

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3094 8678 3094 8645 3063 8646 3063 8679

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 4:44 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, May 29, 4:44 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
444 AM CDT SAT MAY 29 2010

.SHORT TERM...(TODAY AND TONIGHT)...UPPER LOW CONTINUES TO MOVE
ACROSS NORTHWEST MISSISSIPPI BRINGING COLD AIR ALOFT WHICH WILL
DESTABILIZE THE AIR. CAPE WILL CLIMB UP TO 2000 TO 3000 J/KG AND LI
TO -5 ENSURING A LOT OF TURNOVER BRINGING NUMEROUS CONVECTIVE CELLS.
EXPECT A SLIGHT SLOWDOWN TONIGHT. /77

.SHORT TERM (SUNDAY THROUGH TUESDAY)...AIR WILL DESTABILIZE AGAIN
WITH CAPE SLIGHTLY LESS THAN SATURDAY. DESTABILIZATION WILL START
EARLY SUNDAY MORNING BRINGING NUMEROUS CONVECTIVE CELLS BEFORE NOON.
LEFTOVER CONVECTION EXTENDING INTO SUNDAY EVENING AND INTO SUNDAY
NIGHT. THAT UPPER LOW WE ARE WATCHING WILL BE DRIFTING SOUTH DOWN THE
MISSISSIPPI/ALABAMA BORDER TO THE GULF. THAT WILL NOT ONLY
DESTABILIZE THE ATMOSPHERE DUE TO COOLING ALOFT, BUT WILL FORCE
CONVECTION THROUGH DIFFERENTIAL POSITIVE VORTICITY ADVECTION WITH
RESPECT TO HEIGHT. 500 MB TEMPERATURES ARE ONLY ABOUT 5 DEGREES
COOLER WHICH WILL KEEP THE CONVECTION ALIVE OVER THE WEEKEND. SOME
STORMS COULD PRODUCE HAIL AS HEATING NEARS MAXIMUM, BUT ALTHOUGH ONE
WOULD EXPECT THE UPPER SYSTEM TO BRING DOWN WET BULB ZEROES TO BELOW
10 KFT, THEY ONLY GO TO 11.6 KFT. BY SUNDAY THE UPPER LOW STILL OVER
THE REGION BUT THE COLD CORE WILL HAVE WARMED UP WITH LESS
INSTABILITY AVAILABLE. NONETHELESS POPS REMAIN 50 TO 60 PERCENT. LOW
WEAKENS FURTHER SUNDAY NIGHT AND MONDAY JUST BARELY DETECTABLE AS A
GYRE FROM OVER THE TENNESSEE VALLEY TO THE PIEDMONT REGION.

PRECIPITABLE WATER > 1.5 INCHES OR SO MONDAY. SEABREEZE WILL FORCE A
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT BY MID-MORNING THE
SEABREEZE WILL BE MARCHING ACROSS THE COAST. MAY SEE WATERSPOUTS
NEAR THE BEACH IN THIS ENVIRONMENT. WEAK VERTICAL SHEAR WOULD LIMIT
SEVERE OR NEAR SEVERE STORMS TO BE OF THE SHORT LIVED PULSE VARIETY.

/77

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) REMNANTS OF UPPER LOW
DRIFTS TOWARD EAST COAST AS ITS EDDY KINETIC ENERGY IS ABSORBED INTO
IN THE UPPER WESTERLY FLOW AND DAMPENS OUT. THE WEAK GRADIENTS OF
GEOPOTENTIAL HEIGHT AND THICKNESS, THAT IS, MEAN 1000-500 MB
TEMPERATURE, WILL KEEP CONDITIONALLY UNSTABLE CONDITIONS SUCH THAT
DAYTIME HEATING WILL FORCE SCATTERED CONVECTION THROUGH THE FIRST OF
THE WEEK. WEAK 500 MB RIDGING TUESDAY AND WEDNESDAY AS THE LOW DRIFTS
EAST BRINGING A SLIGHT DECREASE IN DIURNAL CONVECTION. CONVECTION
HOWEVER IS STILL POSSIBLE EACH DAY FROM MID AFTERNOON INTO THE EARLY
EVENING DUE TO ONSHORE FLOW WHICH WILL MOVE PRECIPITABLE WATER
TOWARD 2 INCHES. PERSISTENCE WILL BE THE FORECAST WITH SCATTERED
AFTERNOON THUNDERSTORMS EXPECTED. TEMPERATURES ARE FORECAST TO HOVER
NEAR AVERAGE FOR MON/TUE AND WARM TO SLIGHTLY ABOVE NORMAL BY
MIDWEEK.

/77

&&

.AVIATION...STARTING VFR THIS MORNING, BUT QUICKLY INTO THE SOUP THIS
AFTERNOON ESPECIALLY EAST OF A MERIDIAN OVER MOBILE BAY BY MID
AFTERNOON. CIGS 4000 FEET AND VSBY 5 TO 6 MILES, POSSIBLY LOWER IN
STRONGER CONVECTION.

/77

&&

.MARINE...UPPER LOW MOVING SOUTH OVER THE MISSISSIPPI VALLEY WILL
STALL OVER THE GULF AND MOVE EAST THROUGH THE WEEKEND. IT WILL BRING
A LIGHT WIND OVER THE AREA. SIGNIFICANT DIRECTION CHANGES/SPEED WILL
BE ASSOCIATED WITH THE MESOSCALE PROCESSES SUCH AS FORMATION OF THE
AFTERNOON SEA BREEZE AND/OR OUTFLOW BOUNDARIES FROM SCATTERED TO
NUMEROUS THUNDERSTORMS. SYNOPTICALLY DRIVEN ONSHORE FLOW WILL RETURN
EARLY NEXT WEEK AS THE UPPER SYSTEM WEAKENS AND A SURFACE HIGH OFF
THE WESTLANT REGAINS CONTROL OVER THE REGION.

/77

&&

.FIRE WEATHER...WILDFIRE DANGER MINIMAL FOR THE NEXT COUPLE OF DAYS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOONS OVER THE WEEKEND. MIXING HEIGHTS AND DISPERSIONS WILL BE
LOW DUE TO CLOUD COVER. MAY SEE DROPPING RH LATE IN THE WEEK.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  69  85  69 /  60  30  60  30
PENSACOLA   88  71  85  71 /  60  30  60  40
DESTIN      86  73  80  75 /  60  30  60  40
EVERGREEN   89  66  86  66 /  70  30  70  40
WAYNESBORO  88  65  86  65 /  50  30  50  40
CAMDEN      89  65  85  66 /  70  30  70  50
CRESTVIEW   89  66  85  68 /  70  30  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 29, 5:52 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
552 AM CDT SAT MAY 29 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
552 AM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY APPROACH OR EXCEED SEVERE LIMITS
BRINGING STRONG TO DAMAGING WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS ACTIVITY WILL INCREASE THROUGH THE
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THE
MOMENT...THOUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
WEEKEND. SOME STORMS MAY AGAIN APPROACH SEVERE LIMITS BRINGING
STRONG GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 11:14 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1114 AM CDT SAT MAY 29 2010

ALZ060-FLZ005-291645-
COVINGTON-INLAND OKALOOSA-
1114 AM CDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT COVINGTON AND OKALOOSA
COUNTIES...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF LAUREL HILL...MOVING NORTH AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAUREL HILL AND SVEA THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:22 AM CDTSevere Thunderstorm WarningMOBOkaloosa38 min
May 29, 11:51 AM CDTSevere Thunderstorm WarningMOBOkaloosa39 min
May 29, 3:07 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa113 min

Nearby

Flash Flood Warnings in Florida, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.